Alert archive / Arizona / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 49, NWS Tucson, AZ

August 5, 2010Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 5, 2010, 5:49 PM MST for Graham County, Greenlee County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2010, 5:49 PM MST (00:49 UTC)
Expired
Aug 5, 2010, 6:15 PM MST
In force
26 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 143 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4672 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WUUS55 KTWC 060049
SVRTWC
AZC009-011-060115-
/O.NEW.KTWC.SV.W.0049.100806T0049Z-100806T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
549 PM MST THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SAFFORD...
  WEST CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 615 PM MST

* AT 540 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAFFORD...AND MOVING NORTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  THATCHER...SOLOMON AND PIMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3310 10986 3300 10940 3266 10942 3272 10997
TIME...MOT...LOC 0049Z 197DEG 6KT 3279 10963

$$

GL
2 follow-up statements
033 
WWUS55 KTWC 060101
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
601 PM MST THU AUG 5 2010

AZC009-011-060115-
/O.CON.KTWC.SV.W.0049.000000T0000Z-100806T0115Z/
GRAHAM AZ-GREENLEE AZ-
601 PM MST THU AUG 5 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR WEST CENTRAL GREENLEE AND CENTRAL GRAHAM COUNTIES...

AT 554 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SOLOMON...OR NEAR SAFFORD...MOVING NORTH AT 5 MPH.

LAT...LON 3310 10986 3300 10940 3266 10942 3272 10997
TIME...MOT...LOC 0101Z 197DEG 6KT 3281 10962

$$

GL
370 
WWUS55 KTWC 060110
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
610 PM MST THU AUG 5 2010

AZC009-011-060120-
/O.EXP.KTWC.SV.W.0049.000000T0000Z-100806T0115Z/
GRAHAM AZ-GREENLEE AZ-
610 PM MST THU AUG 5 2010

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GREENLEE AND
CENTRAL GRAHAM COUNTIES WILL EXPIRE AT 615 PM MST...

THE SEVERE THUNDERSTORM NEAR THE SAFFORD AREA HAS WEAKENED BELOW 
SEVERE THRESHOLDS. THUS...THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE. HOWEVER...HEAVY RAINFALL AND GUSTY WINDS CAN 
STILL BE EXPECTED IN THE SAFFORD AREA FOR THE NEXT HALF HOUR OR SO. 

LAT...LON 3310 10986 3300 10940 3266 10942 3272 10997
TIME...MOT...LOC 0110Z 197DEG 6KT 3282 10961

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:10 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 5, 2:10 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST THU AUG 5 2010

.SYNOPSIS...AN ACTIVE MONSOON PATTERN IS EXPECTED FRIDAY THROUGH
SUNDAY AS SOUTHEAST ARIZONA REMAINS IN BETWEEN HIGH PRESSURE OVER
NEW MEXICO...AND A TROUGH DEVELOPING WEST OF THE AREA. A FEW OF THE
STORMS COULD BE STRONG THROUGH SUNDAY. A DRIER SOUTHWEST FLOW ALOFT
WILL REDEVELOP EARLY NEXT WEEK AS THE HIGH SHIFTS BACK INTO THE
SOUTHEAST U.S. AND THE WEST COAST TROUGH MOVES IBTO THE GREAT BASIN.

&&

.DISCUSSION...VERY FEW CHANGES IN THINKING AS THE ANTICIPATED
MONSOON RAMPUP SLOWLY GETS UNDERWAY. MOST OF THE STORMS SO FAR TODAY
HAVE BEEN ALONG THE SHARPENING UPPER LEVEL MONSOON BOUNDARY THAT IS
NEARLY STATIONARY OVER THE RIM...BUT TRYING TO DRIFT W ACROSS SONORA
NW OF A STRENGTHENING POTENTIAL VORTICITY DISTURBANCE/INVERTED
TROUGH OVER SINALOA/DURANGO. COVERAGE HAS BEEN ISOLATED...AND IT
SHOULD STAY THAT WAY EXCEPT OVER COCHISE AND SANTA CRUZ COUNTIES
WHERE LATEST MESOANALYSIS INDICATES THAT SURFACE-BASED CAPE HAS
RISEN TO AROUND 1500 J/KG. OVER THE PAST FEW HOURS THE FLOW BELOW
15KFT ON AREA PROFILERS AND THE KEMX WSR-88D VWP HAS TURNED
SE...WITH CBS/TCU BEGINNING TO TILT DOWNSHEAR WHILE CELL MOTION
REMAINS N OR NNE. THIS IS CONFIRMING EARLIER THOUGHTS THAT THE
STORMS EARLY THIS EVENING WILL HAVE SOME TENDENCY TO SURVIVE A WHILE
AS THEY PUSH OFF THE MOUNTAINS INTO THE HOT DESERTS WHERE DCAPES
WERE APPROACHING 1500 J/KG AS OF 20Z WITH A LITTLE MORE HEATING TO
GO. WILL CONTINUE GUSTY WIND WORDING THIS EVENING DUE TO THE
INCREASED MICROBURST THREAT.

NO CHANGES IN THINKING FOR FRI OR SAT...EITHER...AS EVERYTHING SEEMS
TO BE COMING TOGETHER FOR ORGANIZED STRONG TSTMS FRI...AND A
POSSIBLY A HEAVY RAIN/FLASH FLOOD THREAT SAT. THE LAST PIECE TO FALL
INTO PLACE MAY JUST BE GETTING UNDERWAY THIS AFTERNOON AS BLENDED
TOTAL PW IMAGERY SHOWS WHAT APPEARS TO BE THE START OF A GULF SURGE
FROM MMGM SOUTH. MODELS DO SOMETHING INTERESTING IN THAT THEY NOW
DIRECT THE SURGE UP THROUGH SONORA AND PIMA COUNTY NOT THROUGH
YUMA...UNTIL SAT MORNING ANYWAY. THAT IS SOMEWHAT UNUSUAL
BEHAVIOR...BUT COULD BE REAL GIVEN THE W COAST TROUGH WHICH WILL
LIKELY KEEP THE CO RIVER VALLEY IN DEEP SW FLOW ONE MORE DAY. EITHER
WAY...BOTH THE NAM12 AND GFS SHOW DEWPOINTS STEADY OR SLOWLY RISING
DURING PEAK HEATING ON FRI /NEVER A GOOD SIGN AROUND HERE IN
JULY-AUG/ AS 700-400MB SHEAR ON BOTH NAM AND GFS BUFR SOUNDINGS
INCREASE TO 30-35KTS. THUS MESOSCALE MODEL IDEAS OF DEVELOPING TSTMS
INTO CLUSTERS/BOWING LINE SEGMENTS FRI AFTERNOON/EVENING...WHICH
THEN MARCH E TO W ACROSS THE HEART OF SE AZ...MAKES SENSE. ALL BUT
THE GFS ALSO AGREES THE TSTMS WILL HAVE A HARD TIME GETTING FARTHER
W THAN A PICACHO PEAK-SELLS LINE...IN A NOD TO WHERE THE MONSOON
MOISTURE BOUNDARY ALOFT SHOULD BE BY FRI EVENING. WILL CONTINUE TO
CARRY A SHARP W CUTOFF TO POPS WHILE INCREASING THEM A BIT MORE FOR
COCHISE/SANTA CRUZ. WILL ALSO INCLUDE GUSTY WIND WORDING AGAIN FOR
FRI IN LINE WITH SPC 5 PCT RISK AREA...WHICH WILL SET THE TABLE FOR
STRONGER WORDING SHOULD FUTURE SHIFTS NEED TO GO THAT WAY. ON
SAT...THE QUESTION IS WHETHER WE WILL RELOAD ENOUGH TO DEVELOP
WIDESPREAD CONVECTION AS UPPER JET DYNAMICS LINE UP OVER THE THETA-E
AND PRECIPITABLE WATER RIDGE EXTENDING FROM THE GULF OF CA INTO
SE/CENTRAL AZ. IF WE HAD A BETTER FEEL ON EXACTLY WHERE THE MONSOON
BOUNDARY ALOFT WILL WIND UP AND HOW MUCH WARMING ALOFT WE MAY HAVE
FROM FRI NIGHT/S STORMS...WE WOULD GO WITH SREF POPS WHICH INDICATE
LIKELY PRETTY MUCH EVERYWHERE EXCEPT THE FAR W. WE ARE ALREADY
CARRYING HIGH GRADE POPS...SO ONCE AGAIN...WE WILL LEAVE A LITTLE
ROOM FOR FUTURE SHIFTS TO EITHER RAISE POPS...HEIGHTEN WORDING...OR
BOTH.

AFTER SAT...WE GET INTO A TRANSITIONAL SITUATION AS THE HIGH ONCE
AGAIN SHIFTS BACK INTO THE E U.S. AND THE TROUGH MOVES INLAND.
SUNDAY IS A TOUGH CALL IN THAT THE GFS CAPS US OFF AND DEVELOPS DEEP
SW FLOW...WHILE THE NAM INDUCES AGEOSTROPHIC S FLOW AND EVEN SOME
HINTS OF A WEAK MID LEVEL COLD FRONT. THE FORMER SOLUTION WOULD
SUGGEST A RAPID SHUTDOWN...WHILE THE FORMER SUGGESTS A THIRD ACTIVE
DAY. HAVE GONE IN BETWEEN THE TWO SOLUTIONS...BUT BY MON EVEN THE
SOPPING WET ECMWF DRIES OUT ALL BUT THE FAR E CWA AS SW FLOW
PENETRATES WELL S INTO SONORA. HAVE LOWERED POPS AND RAISED TEMPS
ACCORDINGLY.

&&

.AVIATION...SCT THUNDERSTORMS THROUGH THIS EVENING GENERALLY FROM
TUCSON EASTWARD WILL HAVE BASES OF 6-10K FT AGL WITH LCL VSBYS OF
3-5 SM WITH CIGS 3-4 KFT OBSCURING MT TOPS. CELL MOVEMENT WILL BE N
OR NE. SFC WINDS WILL REMAIN UNDER 12 KTS EXCEPT FOR SOME GUSTY
THUNDERSTORM OUTFLOWS UP TO 45KTS POSSIBLE 21Z-03Z. SIMILAR
CONDITIONS ARE EXPECTED FRIDAY ALTHOUGH TSTM COVERAGE MAY EXTEND A
BIT FARTHER WESTWARD. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...PYTLAK
AVIATION/FIRE WX...DROZD

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 9:32 AM MST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
932 AM MST THU AUG 5 2010

AZZ019-029-030-032>035-060700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
932 AM MST THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED MOUNTAIN THUNDERSTORMS WILL BE MORE PLENTIFUL COMPARED
TO THE PAST COUPLE OF DAYS...WITH LIGHT SOUTH TO SOUTHEAST WINDS
ALOFT PUSHING A FEW OF THESE STORMS INTO THE DESERTS AND VALLEYS
LATE THIS AFTERNOON AND THIS EVENING. ANY STORMS MOVING OFF THE
MOUNTAINS COULD PRODUCE ISOLATED MICROBURST WIND GUSTS TO 60 MPH.
BRIEF HEAVY RAIN IS ALSO POSSIBLE...MOSTLY OVER SANTA CRUZ AND
COCHISE COUNTIES WHERE MOISTURE LEVELS ARE A BIT HIGHER. IN
ADDITION TO THE INCREASING THREAT FOR THUNDERSTORMS...NEAR RECORD
HIGH TEMPERATURES ARE EXPECTED TODAY. THOSE WITH OUTDOOR PLANS
TODAY SHOULD TAKE HEAT SAFETY PRECAUTIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE AND INTENSITY IS EXPECTED TO INCREASE FURTHER
FRIDAY AND SATURDAY. DEPENDING ON THE AMOUNT OF SUNSHINE BOTH DAYS...
A FEW OF THE STORMS COULD PRODUCE STRONG GUSTY WINDS...LOCALLY
HEAVY RAIN...AND PERHAPS SOME HAIL. BY SATURDAY AS HUMIDITY LEVELS
PEAK...HEAVY RAINS AND FLASH FLOODING COULD BE A GREATER CONCERN.
THOSE WITH OUTDOOR WEEKEND PLANS SHOULD PAY ATTENTION TO FUTURE
FORECASTS AND WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-060700-
WESTERN PIMA COUNTY-
932 AM MST THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE MAIN CONCERN TODAY INVOLVES UNUSUALLY HOT TEMPERATURES. NEAR
RECORD HIGHS ARE EXPECTED WITH THE LOWEST DESERTS REACHING 110
DEGREES. THOSE WITH OUTDOOR PLANS SHOULD TAKE HEAT SAFETY
PRECAUTIONS. THERE IS A SLIGHT CHANCE OF GUSTY OUTFLOW WINDS
PUSHING IN FROM THE EAST THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE AND INTENSITY IS EXPECTED TO INCREASE FRIDAY
AND SATURDAY. DEPENDING ON THE AMOUNT OF SUNSHINE BOTH DAYS...A
FEW OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND LOCALLY
HEAVY RAIN. BY SATURDAY AS HUMIDITY LEVELS PEAK...FLASH FLOODING
COULD BECOME A CONCERN. THOSE WITH OUTDOOR WEEKEND PLANS SHOULD
PAY ATTENTION TO FUTURE FORECASTS AND WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 5, 2:24 PM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
224 PM MST THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             SONOITA                 31.68N 110.65W
08/05/2010  M0.50 INCH       SANTA CRUZ         AZ   LAW ENFORCEMENT

            ALSO 40-50 MPH WINDS AT THE SONOITA POLICE STATION.

&&

PYTLAK
Special weather statement, Aug 5, 3:26 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
326 PM MST THU AUG 5 2010

AZZ035-052300-
COCHISE COUNTY AZ-
326 PM MST THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 400
PM MST...

AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTH OF BISBEE...MOVING NORTHWEST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...CHARLESTON...TOMBSTONE AND
FAIRBANK.

LAT...LON 3183 11023 3190 10984 3160 10979 3156 11020
TIME...MOT...LOC 2226Z 155DEG 13KT 3168 10996

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:07 PM MSTSpecial Weather StatementTWC38 min
Aug 5, 6:19 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 6, 3:21 PM MSTSpecial Weather StatementTWCPima39 min
Aug 6, 3:33 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz27 min
Aug 6, 3:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 6, 3:58 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 6, 4:18 PM MSTAreal Flood AdvisoryTWCCochise117 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.